Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Quad Cities, IA

April 5, 2001Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 2001, 8:09 PM CDT for Hancock County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 2001, 8:09 PM CDT (01:09 UTC)
Expired
Apr 5, 2001, 9:00 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 060110
SVRMLI
ILC067-060200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST
  OF BASCO...OR 8 MILES SOUTHEAST OF HAMILTON...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BASCO BY 810 PM CDT.
   BENTLEY BY 815 PM CDT.
   BOWEN BY 820 PM CDT.
   AUGUSTA BY 825 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THIS EVENING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4052 9134 4022 9137 4021 9094 4049 9093

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:25 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 5, 2:25 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT THU APR 5 2001

SURFACE WARM FRONT AT 18Z WAS JUST EDGING INTO SW CWA WHERE
DEWPOINTS PUSHING INTO UPPER 50S AND LOWER 60S. VISIBLE SATELLITE
SHOWING SOME SUNSHINE THERE WHICH MAY IMPACT SEVERE POTENTIAL LATER
THIS AFTERNOON. THIS FRONT CURVED NW TO LOW PRESSURE CENTER AND
TRIPLE POINT IN W CENTRAL IA. TSRAS...FEW SEVERE...OCCURRING IN THE
WARM SECTOR AND ALONG COLD FRONT THAT TRAILED SW BACK TO ANOTHER LOW
PRESSURE CENTER IN SE CO. WV IMAGERY SHOWED STRONG SHORTWAVE IN SW
FLOW ALOFT AIDING THUNDERSTORMS IN VICINITY OF TRIPLE POINT. WARM
FRONT AT H850 PUSHED NORTH THROUGH AREA THIS MORNING WITH DEWPOINTS
OF 12 PLUS DEG C POISED TO ADVECT NE INTO CWA BY TONIGHT ON 35 TO 40
KT WINDS.

FORECAST CHALLENGE IS POPS THROUGH SATURDAY AS H5 LOW OFF SRN CA
COAST FILLS AND MOVES NE FLATTENING UPPER RIDGE AXIS CENTERED JUST
EAST OF FORECAST AREA. ETA HAD BEST HANDLE ON LOCATION OF SHORTWAVE
MOVING THROUGH NW IA WHICH WILL IMPACT EASTERN IA BY EVENING AND WRN
IL OVERNIGHT. AVN WAS ALSO CLOSE WITH THIS FEATURE...BUT LIKE
OTHERS WAS OVERALL TOO WEAK. ALL ARE FAIRLY SIMILAR WITH TIMING OF
THE UPPER TROUGH TO MOVE INTO MN BY SATURDAY. ALL WERE SLIGHTLY
DIFFERENT WITH WAVE ALONG H850 FRONT TONIGHT AND FRIDAY AND DEEPEER
WITH CYCLONE AT SURFACE TO MOVE INTO NORTHEAST MN BY SATURDAY NIGHT.
BASED ON 18Z PERFORMANCE AND NCEP DICUSSION...WENT WITH AVN/ETA
BLEND.

HEIGHT FALLS AT 18Z INDICATE SURFACE LOW WILL CONTINUE E-NE WITH
HIGH PRESSURE OVER SD PUSHING CURRENT TSRA COMPLEX IN SW IA ACROSS
EASTERN IA AND WRN IL THIS EVENING. WILL GO WITH LIKELY POPS WITH
SOUTHERN HALF CWA MOST AT RISK FOR HEAVY RAINFALL AND SEVERE
POTENTIAL. SURFACE BOUNDARY WILL BE PUSHED BACK SOUTH BY THIS WAVE
EARLY FRIDAY AND EXTEND ACROSS FAR SOUTHERN IA. LIKE TODAY...TSRA
COMPLEXES TIMING WILL BE HARD TO PIN DOWN BEFORE MAIN SHORTWAVE
PUSHES THROUGH FRIDAY NIGHT AND WILL CONTINUE LIKELY WORDING.

SURFACE LOW SPINS UP OVER NE CO FRIDAY IN RESPONSE TO UPPER TROUGH
KICKING OUT OF SW.  AFTER WARM FRONT MOVES THROUGH LATE FRIDAY...
DRY SLOT SHOWN TO PUNCH THROUGH LATE FRIDAY NIGHT AND END
RAIN CHANCES. FOCUS WILL THEN BE ON WINDS AS VERY TIGHT PRESSURE
GRADIENT DEVELOPS AND SURFACE WINDS PROGGED AS HIGH AS 35 KTS ACROSS
CWA. PER INPUT FROM WITH KARX WILL WORD AS WINDY FOR FRIDAY NIGHT
AND SATURDAY. TEMPERATURE GUIDANCE IN SOMEWHAT AGREEMENT AND
GENERALLY FOLLOWED.

IN EXTENDED...12Z AVN INDICATING UPPER LOW IN NRN PLAINS AND SURFACE
LOW TO MOVE ACROSS CWA SUNDAY NIGHT AND MONDAY WITH ASSOCIATED
PRECIP SLOWER TO DEVELOP THAN LAST MRF AND WILL THUS CHANGE TO
MONDAY WORDING. BOTH MRF AND ECMWF INDICATING NEXT PRECIP CHANCE
AROUND WEDNESDAY NIGHT AND THURSDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Apr 5, 4:30 PM CDT, 3 hours 39 minutes before
LOCAL STORM REPORT...FINAL EVENT SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 AM    LURAY                     MO   1 INCH HAIL
04/05/01   CLARK                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0845 AM    PLEASANT PLAIN            IA   .88 INCH HAIL
04/05/01   JEFFERSON                      REPORTED BY LAW
                                          ENFORCEMENT.

0845 AM    BRIGHTON                  IA   .5 INCH HAIL
04/05/01   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0909 AM    GLADSTONE                 IL   .5 INCH HAIL
04/05/01   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 AM    GLADSTONE                 IL   .75 INCH HAIL
04/05/01   HENDERSON                      REPORTED BY HENDERSON
                                          COUNTY HEALTH DEPARTMENT.

1017 AM    .5 W BENTLEY              IL   1 INCH HAIL
04/05/01   HANCOCK                        COVERING THE GROUND IN
                                          A HALF MILE SWATH.
                                          SNOWPLOWS OUT. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1040 AM    BURLINGTON                IA   1 INCH HAIL
04/05/01   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

1044 AM    COLMAR                    IL   .75 INCH HAIL
04/05/01   MCDONOUGH                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1045 AM    BURLINGTON                IA   LIGHTNING
04/05/01   DES MOINES                     WOMAN STRUCK BY
                                          LIGHTNING IN A PARKING
                                          LOT. TREATED AND
                                          RELEASED. TIME
                                          ESTIMATED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1045 AM    BURLINGTON                IA   LIGHTNING
04/05/01   DES MOINES                     LIGHTNING STRUCK AND
                                          SET FIRE TO A HOUSE.
                                          TIME ESTIMATED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1050 AM    FANDON                    IL   .88 INCH HAIL
04/05/01   MCDONOUGH                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

1050 AM    2 TO 5 N BURLINGTON       IA   FLOOD
04/05/01   DES MOINES                     WATER OVER HIGHWAY 99
                                          BY THE BLUFFS. REPORTED
                                          BY EMERGENCY MANAGEMENT.

1100 AM    OQUAWKA                   IL   .75 INCH HAIL
04/05/01   HENDERSON                      REPORTED BY STORM
                                          SPOTTER.

1103 AM    5 S MACOMB                IL   1 INCH HAIL
04/05/01   MCDONOUGH                      REPORTED BY SPOTTER.

1108 AM    BURLINGTON                IA   1.75 INCH HAIL
04/05/01   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

1118 AM    5 S MACOMB                IL   1.75 INCH HAIL
04/05/01   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1128 AM    MACOMB                    IL   .75 INCH HAIL
04/05/01   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.

1200 PM    OQUAWKA                   IL   URBAN FLOODING
04/05/01   HENDERSON                      1.8 INCHES OF RAIN
                                          TOTAL FOR THE EVENT.
                                          LOCAL URBAN FLOODING OF
                                          A TRAILER PARK.
                                          REPORTED BY STORM
                                          SPOTTER.

1230 PM    ADAIR                     IL   .75 INCH HAIL
04/05/01   MCDONOUGH                      PEA TO DIME SIZE HAIL
                                          COVERING THE GROUND
                                          FROM SOUTH OF MACOMB TO
                                          ADAIR. REPORTED BY
                     b                     EMERGENCY MANAGEMENT.

OUR THANKS TO EMERGENCY MANAGERS...LAW ENFORCEMENT...AND SPOTTERS
WHO PROVIDED THESE TIMELY REPORTS.
Local storm report, Apr 5, 5:25 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    PALO                      IA   .5 INCH HAIL
04/05/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 5, 5:40 PM CDT, 2 hours 29 minutes before
IAZ040-041-051>053-063-064-076-077-087>089-098-099-ILZ025-026-034-035-
MOZ009-010-060000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORM WATCH NUMBER 93 CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 93...WHICH HAD COVERED MUCH OF
SOUTHERN AND EAST CENTRAL IOWA UNTIL 8 PM...WAS CANCELED AS OF 530 PM.

THIS WATCH WAS REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 94...FOR
PARTS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST
MISSOURI. WATCH NUMBER 94 IS IN EFFECT UNTIL 10 PM.

A COMPLEX OF THUNDERSTORMS ALONG THE IOWA MISSOURI BORDER WAS MOVING
EAST AND WILL ENTER THE REGION LATER THIS EVENING. BE ON THE LOOKOUT FOR
STRONG TO SEVERE THUNDERSTORMS INTO TONIGHT IN AND CLOSE TO WATCH NUMBER
94...AS WELL AS SURROUNDING AREAS IN EAST CENTRAL IOWA AND NORTHWEST
ILLINOIS.

CANCEL SEVERE THUNDERSTORM WATCH NUMBER 93...AND BEGIN SEVERE
THUNDERSTORM WATCH NUMBER 94. WATCH NUMBER 94 IS IN EFFECT UNTIL 10 PM.

JAZ
Local storm report, Apr 5, 7:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    WYACONDA                  MO   .25 INCH HAIL
04/05/01   CLARK                          PEA SIZE HAIL REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Apr 5, 7:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    NEEPER                    MO   .25 INCH HAIL
04/05/01   CLARK                          PEA SIZE HAIL AND 40
                                          MPH WINDS REPORTED BY
                                          LAW ENFORCEME?NT OFFICIAL.
Local storm report, Apr 5, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    KAHOKA                    MO   .25 INCH HAIL
04/05/01   CLARK                          PEA SIZE HAIL REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
'

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.